Opin vísindi

Setting up criteria for drug-induced autoimmune-like hepatitis through a systematic analysis of published reports

Setting up criteria for drug-induced autoimmune-like hepatitis through a systematic analysis of published reports


Title: Setting up criteria for drug-induced autoimmune-like hepatitis through a systematic analysis of published reports
Author: Björnsson, Einar S.
Medina-Caliz, Inmaculada
Andrade, Raul J.
Lucena, M. Isabel
Date: 2022-08
Language: English
Scope: 15
University/Institute: Landspitali - The National University Hospital of Iceland
Department: Office of Division of Clinical Services I
Faculty of Medicine
Series: Hepatology Communications; 6(8)
ISSN: 2471-254X
DOI: https://doi.org/10.1002/hep4.1959
Subject: Meltingarlæknisfræði; autoimmune disease; drug induced autoimmune like hepatitis; systematic review; Hepatology
URI: https://hdl.handle.net/20.500.11815/3460

Show full item record

Citation:

Björnsson , E S , Medina-Caliz , I , Andrade , R J & Lucena , M I 2022 , ' Setting up criteria for drug-induced autoimmune-like hepatitis through a systematic analysis of published reports ' , Hepatology Communications , vol. 6 , no. 8 , pp. 1895-1909 . https://doi.org/10.1002/hep4.1959

Abstract:

Nitrofurantoin, minocycline, methyldopa and infliximab, have been found to induce autoimmune-like hepatitis (DI-AILH). Evidence for other drugs and herbal and dietary supplements (HDS) is unclear. The aims of the study were to establish criteria to define and review the published evidence of suspected DI-AILH. Search was undertaken in Pubmed using search terms “drug-induced liver injury,” “autoimmune hepatitis,” and “drug-induced autoimmune hepatitis.” DI-AILH was defined as (1) drug as a potential trigger of liver injury with autoimmune features and histological findings compatible with AIH; (2) no or incomplete recovery or worsening of liver tests after discontinuation of the drug; (3) corticosteroids requirement or spontaneous recovery; (4) follow-up without immunosuppression (IS) and no relapse of AIH at least 6 months after discontinuation of IS; and (5) drugs potentially inducing AILH with a chronic course. Cases fulfilling the first four criteria were considered probable DI-AILH with three possible DI-AILH. A total of 186 case reports were identified for conventional drugs (n = 148; females 79%; latency 2.6 months) and HDS (n = 38; females 50%). The most commonly reported agents of DI-AILH were interferons (n = 37), statins (n = 24), methylprednisolone (MPS) (n = 16), adalimumab (n = 10), imatinib (n = 8), and diclofenac (n = 7). Tinospora cordifolia and Khat were the only HDS with probable DI-AILH cases. No relapses of AIH were observed when IS was stopped after interferons, imatinib, diclofenac, and methylprednisolone. Conclusion: Beyond well-recognized nitrofurantoin, methyldopa, hydralazine, minocycline, and infliximab as causes of DI-AILH, interferons, imatinib, adalimumab, and MPS were the best-documented agents leading to probable DI-AILH. Khat and Tinospora cordifolia were the only HDS found to be able to induce DI-AILH. Long-term immunosuppression appears to be rarely required in patients with DI-AILH due to these drugs.

Description:

Funding Information: The authors would like to thank Maria Angeles, secretary for the Department of Medicine, Faculty of Medicine, University of Malaga for expert secretarial assistance. Funding Information: Supported by grants of Instituto de Salud Carlos III cofounded by Fondo Europeo de Desarrollo Regional‐FEDER (contract number: PI19‐00883) Publisher Copyright: © 2022 The Authors. Hepatology Communications published by Wiley Periodicals LLC on behalf of American Association for the Study of Liver Diseases.

Files in this item

This item appears in the following Collection(s)